Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 16, NWS Las Vegas, NV

July 16, 2012Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 16, 2012, 1:56 PM MST for Mohave County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 1:56 PM MST (20:56 UTC)
Expired
Jul 16, 2012, 2:23 PM MST
In force
27 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 110 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS55 KVEF 162056
SVRVEF
AZC015-162145-
/O.NEW.KVEF.SV.W.0016.120716T2056Z-120716T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
156 PM MST MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 245 PM MST.

* AT 149 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  GRAND CANYON SKYWALK...OR 51 MILES SOUTHEAST OF OVERTON...AND WAS
  MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3618 11381 3613 11358 3591 11369 3597 11393
TIME...MOT...LOC 2056Z 221DEG 3KT 3604 11377

$$

JENSEN
1 follow-up statement
654 
WWUS55 KVEF 162123
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
223 PM MST MON JUL 16 2012

AZC015-162132-
/O.CAN.KVEF.SV.W.0016.000000T0000Z-120716T2145Z/
MOHAVE AZ-
223 PM MST MON JUL 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS MOVED TO THE NORTHEAST AND THIS WARNING HAS 
BEEN REPLACED WITH A NEW WARNING FOR CENTRAL MOHAVE COUNTY.

LAT...LON 3618 11381 3613 11358 3591 11369 3597 11393
TIME...MOT...LOC 2122Z 221DEG 3KT 3606 11375

$$

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:00 AM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 16, 10:00 AM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT MON JUL 16 2012

.SYNOPSIS...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
REMAIN A THREAT OVER LINCOLN...NORTHEAST CLARK AND NORTHERN MOHAVE
COUNTIES TODAY. DRY AND STABLE AIR PUSHING IN FROM THE WEST WILL
BRING A DRYING TREND TONIGHT WITH MOSTLY DRY WEATHER TUESDAY THROUGH
THURSDAY.
&&

.UPDATE...DRYING CONTINUES TO TAKE PLACE FROM THE WEST ACROSS THE
CWA WITH THE MAIN CONCERN FOR THUNDERSTORMS BEING OVER THE EASTERN
PORTION THROUGH THIS EVENING. BEST DYNAMICS STILL REMAIN UNDER THE
CURRENT FLASH FLOOD WATCH...HOWEVER NOT OUT OF THE QUESTION THAT
HEAVY RAINFALL WILL STILL BE SEEN FROM STORMS OUTSIDE THE WATCH...
BUT NOT ENOUGH CONFIDENCE TO EXPAND THE WATCH AT THIS TIME. OVERALL
CURRENT SHORT TERM FORECAST IS ON TRACK AND DO NOT PLAN ANY UPDATES
THIS MORNING.
&&

.PREV DISCUSSION...
218 AM PDT MON JUL 16 2012

.SHORT TERM...ACTIVE WEATHER AGAIN EARLY THIS MORNING SO WILL BE
BRIEF. HOISTED FLASH FLOOD WATCH FOR LINCOLN...NORTHEAST CLARK AND
NORTHERN MOHAVE COUNTIES WHERE DEEPER MOISTURE AND BETTER FORCING
INTERSECT TODAY. DRY AIR PUSHING IN FROM THE WEST WILL HELP TRIGGER
AND ORGANIZE STORMS. STILL EXPECT TODAY TO BE THE LAST DAY IN THIS
EPISODE AS DRY AIR OVERSPREADS THE WHOLE CWA TONIGHT AND TUESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY...NO SIGNIFICANT CHANGES WERE
MADE TO INHERITED FORECAST. MODELS STILL DEPICT MID LEVEL MOISTURE
FROM THE REMNANTS OF FABIO GETTING PULLED NORTHWARD INTO THE
SOUTHERN SIERRA THURSDAY WHICH MAY PRODUCE A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE MOUNTAINS. TROUGHING IS FORECAST OFF THE
SOUTHWEST COAST WHILE HIGH PRESSURE OVER THE CENTRAL U.S. EXPANDS
WESTWARD...OPENING THE DOOR FOR A POSSIBLE RETURN OF MONSOONAL
MOISTURE NEXT WEEKEND. TEMPERATURES BEGIN A CLIMB BACK TO SEASONAL
LEVELS BY THE WEEKEND.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS CONTINUE NORTHEAST THROUGH
SOUTHEAST OF THE AIRPORT THIS MORNING AND THERE REMAINS A SMALL
CHANCE OF DEVELOPMENT IN OR AROUND THE VALLEY THROUGH THE MORNING.
LIGHT WINDS IN GENERAL BECOMING SOUTH THIS AFTERNOON. STORMS WILL
DEVELOP AGAIN TODAY BUT THE BEST CHANCE WILL BE EAST OF LAS VEGAS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA....THUNDERSTORMS CONTINUE OVER PORTIONS OF CLARK AND
MOHAVE COUNTIES THIS MORNING PRODUCING GUSTY WINDS AND HEAVY RAIN.
OTHERWISE...THERE ARE FEW CLOUDS OVER THE WESTERN REGIONS OF THE
AREA. WINDS AWAY FROM SHRA/TSRA WILL FAVOR TYPICAL DIURNAL TRENDS.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TODAY THOUGH COVERAGE
WILL GENERALLY BE CONFINED TO SOUTHEASTERN NEVADA AND NORTHWEST
ARIZONA AS DRIER AIR PUSHES IN FROM THE WEST.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 10 AM UNTIL 10 PM PDT THIS EVENING FOR
     NVZ015-016.
AZ...FLASH FLOOD WATCH FROM 10 AM UNTIL 10 PM MST THIS EVENING FOR
     AZZ001.
CA...NONE.
&&

UPDATE...JENSEN
PREV DISCUSSION...MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 16, 2:43 AM MST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
243 AM PDT MON JUL 16 2012

AZZ001-NVZ015-016-170700-
NORTHWEST PLATEAU-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
243 AM PDT MON JUL 16 2012 /243 AM MST MON JUL 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. SOME STORMS WILL
PRODUCE HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT FROM 10 AM UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. A
RETURN OF MONSOON MOISTURE COULD BRING ANOTHER ROUND OF
THUNDERSTORM CHANCES FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAIN AND FLASH FLOODING WILL BE NEEDED
TODAY.

AZZ002-003-036-CAZ524-527-NVZ014-017>022-170700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
243 AM PDT MON JUL 16 2012 /243 AM MST MON JUL 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A
FEW STORMS COULD PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. A
RETURN OF MONSOON MOISTURE COULD BRING ANOTHER ROUND OF
THUNDERSTORM CHANCES FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CAZ519>523-525-526-170700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-
243 AM PDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. A
RETURN OF MONSOON MOISTURE COULD BRING ANOTHER ROUND OF
THUNDERSTORM CHANCES FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Jul 16, 11:59 AM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1159 AM PDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      40 NW RACHEL            38.04N 116.24W
07/15/2012                   NYE                NV   CO-OP OBSERVER

            CO-OP OBSERVER IN RACHEL REPORTED THAT LAST NIGHT ON
            SR375 NEAR US6 THE ROAD WAS WASHED OUT.

&&

CSTUMPF
Local storm report, Jul 16, 12:02 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1202 PM PDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     HAIL             4 NNE KINGMAN           35.26N 114.01W
07/16/2012  E0.25 INCH       MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZE HAIL OCCURRING IN THE
            HUALAPI MOUNTAINS JUST TO THE EAST OF KINGMAN.

&&

CSTUMPF
Local storm report, Jul 16, 12:18 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1218 PM PDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             COLORADO CITY           36.99N 112.98W
07/16/2012  E0.25 INCH       MOHAVE             AZ   911 CALL CENTER

            911 DISPATCH OUT OF COLORADO CITY REPORTS PEA SIZE HAIL
            AND VERY HEAVY RAIN WITH MINOR STREET FLOODING.

&&

CSTUMPF
Local storm report, Jul 16, 1:42 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
142 PM PDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      COLORADO CITY           36.99N 112.98W
07/16/2012                   MOHAVE             AZ   911 CALL CENTER

            911 DISPATCH IN COLORADO CITY REPORTED LARGE TREES BEING
            REMOVED FROM BANKS OF THE SHORT CREEK DRAINAGE. OTHER
            LARGE DEBRIS HAS BEEN REPORTED IN THE FLOW.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:42 PM MSTFlash Flood WarningVEFMohave93 min
Jul 15, 7:12 PM MSTSevere Thunderstorm WarningVEFMohave22 min
Jul 16, 2:00 AM MSTFlash Flood WatchVEFMohave19 hr
Jul 16, 11:53 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 16, 2:22 PM MSTSevere Thunderstorm WarningVEFMohave23 min
Jul 16, 3:03 PM MSTFlash Flood WarningVEFMohave60 min
Jul 16, 3:36 PM MSTSevere Thunderstorm WarningVEFMohave39 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.